5 women held at Hiland Mountain suffer overdoses
The Alaska opioid epidemic knows no boundaries. In just 24 hours, five inmates at the Hiland Mountain Correctional Center overdosed on drugs that were smuggled into the facility.
Prison officials say it started on Monday when correctional officers at Hiland Mountain Correctional Center found a female inmate in cardiac arrest in one of their housing units. Then it got worse according to Jacob Wyckoff, director of institutions at the state Department of Corrections.
"On Tuesday, we had three almost simultaneous events within the course of about seven minutes, where three different inmates presented very similar circumstances. unresponsive in a state of cardiac arrest," Wyckoff said.
Less than an hour later, a fifth overdosed inmate was found.
"Drugs in prison is not a new phenomenon. Certainly having five of these events take place in a relatively short period of time is concerning," he said.
Four of the five were administered Narcan, which stopped the overdose. Former inmates like Robbin Muninger told KTVA they weren't surprised to hear about drugs in Hiland, and say there are many ways to smuggle them in.
"There are girls that are on probation or parole and they will intentionally violate their parole or probation, and they get paid large amounts of money to take the drugs in," said Muninger.
She goes on to say, most of the drugs are hidden inside private parts where they go undetected by X-ray machines at the prison.
"So it's not going to show anything unless it's just a major bulk of something, and even then I've seen women bring in ounces and it wasn't detected," Muninger said.
Prison officials wouldn't say which drugs were involved pending further investigation but Serena Espinoza, another former inmate, thinks it can only be one thing.
"When they come back with the report from the toxicology or whatever they're gonna do to find out, I can almost guarantee you that Fentanyl is gonna play a part in that," Espinoza said.
Meanwhile, prison officials say they will be even more vigilant to make sure this doesn't happen again.
Editor's note: An earlier version of this story inaccurately said all five of the women who overdosed, not four, received Narcan.
Copyright 2017 KTVA. All rights reserved.
YOU MAY ALSO LIKE: